Wisconsin, 2006

Flash Flooding in Wisconsin, September 12, 2006

September 12, 2006 · NWS MKX · 7 events in 6 counties and zones

Scattered flash flood events occurred over southern Wisconsin thanks to a series of slow-moving clusters or short lines of thunderstorms, each with a round of heavy rain, that moved northeast through southern Wisconsin. It didn't help that the soils were nearly saturated before the rain even started.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered flash flood events occurred over southern Wisconsin thanks to a series of slow-moving clusters or short lines of thunderstorms, each with a round of heavy rain, that moved northeast through southern Wisconsin. It didn't help that the soils were nearly saturated before the rain even started. Flash flooding was reported in the counties of Dodge, Jefferson, Waukesha, Milwaukee, Racine, and Kenosha. Based on spotter reports, rainfall rates reached 3 to 5.5inches per hour in some of the most intense storms.The worst flooding problems occurred in and near Watertown (especially the west side in both Jefferson and Dodge Counties), in the Lake Mills-Johnson Creek area north along the Crawfish River in Jefferson County, in the Brookfield-Elm Grove area in Waukesha County, in Wauwatosa (Milwaukee Co.), in the Kansasville-Raymond-Sturtevant-Racine areas in Racine County, and in the city of Kenosha (Kenosha Co). In all of these areas, the flash flooding consisted of flooded and closed roads with water depths of 1 to 5 feet, flooded basements, and gravel shoulder washouts. Additionally, there was one road washout in Elm Grove where the driver of a vehicle was stranded in the high water levels for about 30 minutes. Nearly every road and backyard in Wauwatosa was flooded. Jefferson County picked up the greatest amounts of rain. A NWS gage site near Milford on the Crawfish River measured 6.21 inches for the 24-hour period ending about 7 A.M. CDT Thursday, September 13, 2006. Other measured amounts in Jefferson County include - 5.10 at the Watertown WWTP, 4.69 inches at a location 1.2 mile southwest of downtown Watertown (severe weather spotter), 3.59 inches at the Lake MIlls WWTP, 2.70 inches at a river gage site on the south-side of the city of Jefferson, 2.42 inches at the Jefferson WWTP, and 2.02 inches at the NWS office about 3.8 miles southeast of Sullivan. Other rainfall totals include - 3.75 inches in Elm Grove (Waukesha Co.), 3.25 inches in Hales Corner (Milwaukee Co.), 2.48 inches in Caledonia (Racine Co.), and 2.15 inches at the Kenosha Airport (Kenosha Co.). Unofficially, WSR-88D radar rainfall estimates suggest around 3 inches may have fallen in the Kansasville area just northwest of Union Grove (Racine Co.), and over the southeast corner of Kenosha County. Additionally, radar suggested that 4 to 5 inches fell over extreme southwest and south-central Dodge County, west of Watertown.The several rounds of thunderstorms were the result of a surface low-pressure moving northeast along a front through the Chicago area, while an upper-level low-pressure moved southeast across northern Illinois. These low-pressures pulled and focused moisture over south-central and southeast Wisconsin. The unofficial rainfall graphic for Jefferson County was attached to the Kenosha County flash flood event in order to have the graphic appear in the StormData publication between the flash flood event header-strips above and this narrative which covers the entire flash flood episode for September 12, 2006.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 12, 1:51 AM CST, 10 hours 9 minutes earlier.

Area forecast discussion, Sep 12, 1:51 AM CST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
251 AM CDT TUE SEP 12 2006

.DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY AND
TONIGHT...THEN ON QUIET WEATHER WEDNESDAY AFTERNOON THROUGH
FRIDAY.

MODELS ARE IN FAIR AGREEMENT WITH SYNOPTIC SITUATION THROUGH 84
HOURS. COLD UNSTABLE UPPER LOW WILL DRIFT ACROSS WISCONSIN TODAY
AND TONIGHT...WHILE SURFACE LOW TRACKS FROM CENTRAL ILLINOIS TO
THE SOUTHERN TIP OF LAKE MICHIGAN TODAY...THEN THROUGH LOWER
MICHIGAN TONIGHT. THE COLUMN TO H700 SHOULD REMAIN SATURATED
THROUGH MIDNIGHT TONIGHT...THEN GRADUALLY DRY OUT FROM THE WEST
LATE TONIGHT. THE STRONG SHORT WAVE ASSOCIATED WITH THE UPPER
SYSTEM IS NOT EXPECTED TO ROTATE THROUGH CWA UNTIL AROUND 06Z.
RAIN CHANCES SHOULD GRADUALLY DIMINISH AFTER 06Z.

ALTHOUGH AN INVERSION IS EXPECTED FROM AROUND H900 TO H800
TODAY...ENOUGH MID LEVEL INSTABILITY EXISTS TO MENTION ISOLATED
THUNDERSTORMS. K INDEX TODAY EXPECTED TO BE IN THE MID 30S WITH
TT NEAR 50. CURRENTLY...LIGHTNING IS SHOWING UP IN LARGE RAIN AREA
MOVING NORTHWARD THROUGH CWA. IN ADDITION...MODELS INDICATE
PERSISTENT Q CONVERGENCE AND H700 OMEGA THROUGH 06Z THIS EVENING.
MODELS ALSO INDICATE SOME FRONTOGENETIC FORCING ALONG H850 BARO
ZONE ACROSS CWA THROUGH 00Z. ISENT LIFT IS WEAK BUT PERSISTENT.
GIVEN ALL THESE FACTORS...WILL STAY CLOSE TO HIGHER MAV POPS
THROUGH TONIGHT.

I WILL ALSO ADD A SMALL CHANCE FOR SOME LINGERING SHOWERS IN THE
SOUTHEAST WEDNESDAY MORNING. UPPER TROUGH IS JUST PASSING
SOUTHEAST WISCONSIN WITH COLD POOL. EASTERN CWA REMAINS CYCLONIC
BOTH ALOFT AND AT THE SURFACE. MODELS INDICATE COLUMN SHOULD
REMAIN NEARLY SATURATED TO H700 IN THE FAR EAST AT 12Z
WEDNESDAY...ALTHOUGH RAPID DRYING IS INDICATED IN THE WEST AS
THE UPPER RIDGE BUILDS IN. SOME LINGERING OMEGA AND QCONVERGENCE
IS ALSO INDICATED. WILL STAY CLOSE TO MAV POPS WEDNESDAY MORNING.

DRY SURFACE RIDGE BUILDS ACROSS CWA WEDNESDAY AFTERNOON WITH
UPPER RIDGE DEVELOPING. COLUMN DRIES FROM THE TOP DOWN. THE DRY
AIRMASS LINGERS ACROSS THE REGION THROUGH AT LEAST FRIDAY. WILL
STAY WITH A DRY FORECAST AT THIS TIME.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 12, 9:15 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1015 AM CDT TUE SEP 12 2006

WIZ046-047-051-052-056>060-062>072-131100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1015 AM CDT TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TODAY WILL PRODUCE
POCKETS OF HEAVY RAINFALL...WITH A POSSIBILITY OF SOME MINOR URBAN
OR SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND WEST OF A GREEN
LAKE...LAKE MILLS TO BRODHEAD LINE SATURDAY NIGHT...AND ACROSS ALL
OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-131100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1015 AM CDT TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED LATE TONIGHT AND WEDNESDAY
MORNING FOR HIGH WAVES.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY.

GEHRING

In the hours before

Local storm report, Sep 12, 10:33 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1133 AM CDT TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLOOD            LAKE MILLS              43.07N 88.91W
09/12/2006                   JEFFERSON          WI   LAW ENFORCEMENT

            MINOR STREET FLOODING. STALLED CAR ON OWENS ST. WEST
            MADISON STREET...WATER AT LEAST CURB DEPTH.

&&

GD

The radar

The Milwaukee radar (KMKX), 51 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Dodge

When
September 12, 12:00 PM CST to 3:00 PM CST
Where
Dodge County, Watertown
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
September 12, 12:15 PM CST to 3:00 PM CST
Where
Jefferson County, Milford
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Flash Flood, Racine

When
September 12, 3:15 PM CST to 5:30 PM CST
Where
Racine County, Sturtevant
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Flash Flood, Waukesha

When
September 12, 3:20 PM CST to 4:00 PM CST
Where
Waukesha County, Brookfield
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Flash Flood, Racine

When
September 12, 3:25 PM CST to 5:30 PM CST
Where
Racine County, Kansasville
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Flash Flood, Milwaukee

When
September 12, 3:30 PM CST to 5:30 PM CST
Where
Milwaukee County, Wauwatosa
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Flash Flood, Kenosha

When
September 12, 4:15 PM CST to 5:30 PM CST
Where
Kenosha County, Kenosha
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530499, 5530500, 5530504, 5530501, 5530503, 5530502, 5530505.